Colorado, 2010Tornado and Damaging Wind in Colorado, May 18, 2010
May 18, 2010 · NWS GLD · 2 events in 1 county or zone
A line of thunderstorms developed in eastern Colorado during the late afternoon hours and eventually intensified, containing several embedded supercells. One supercell produced a tornado in extreme southern Kit Carson county which lasted 4 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed in eastern Colorado during the late afternoon hours and eventually intensified, containing several embedded supercells. One supercell produced a tornado in extreme southern Kit Carson county which lasted 4 minutes. Later, a severe wind gust was reported by the ASOS station just south of Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 3:47 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, May 18, 3:47 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE MAY 18 2010
.DISCUSSION...
1156 AM MDT TUE MAY 18 2010
A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO
CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS
LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE
OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF
AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME
POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS
THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS
DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS
ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE
MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI
AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS.
SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE
EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO.
H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER
80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST
CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS
FORECAST.
SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE
WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE
CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP
MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY
FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA.
&&
.AVIATION...
447 PM MDT TUE MAY 18 2010
FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC
INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z.
AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS
OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND
IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF
THIS TAF PERIOD.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 18, 9:29 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT TUE MAY 18 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL
SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON
THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE
LINE.
STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE
THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT.
THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH
AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY
RAIN FELL SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY
ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM
MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE
PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL
CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND
AND GOVE KANSAS.
AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE
BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE
ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO
TRIBUNE LINE.
In the hours before
Local storm report, May 18, 5:50 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 12 N FIRSTVIEW 39.00N 102.56W
05/18/2010 CHEYENNE CO TRAINED SPOTTER
&&
HENDERSONTornado, Kit Carson
- When
- May 18, 5:50 PM MST to 5:54 PM MST
- Where
- Kit Carson County, 11.78 mi S of Bethune to 10.33 mi S of Bethune
- Rating
- EF0
- Path length
- 1.55 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 39.062, -102.510
The tornado developed from a well-defined wall cloud and lasted approximately 4 minutes. The tornado remained over rural, open country with no known damage.
Thunderstorm Wind, Kit Carson
- When
- May 18, 6:28 PM MST
- Where
- Kit Carson County, Burlington Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.320, -102.280
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 18 to 19, 2010$127,000 · EF2 · 76 events
- Tornadoes and Flash Flooding in Wyoming, May 18, 2010$118,000 · EF2 · 30 events
- Wildfire in Michigan, May 18 to 26, 2010$950,000 · 2 events
- Flooding in Iowa, May 18 to 23, 2010$500,000 · 2 events
- Tornado and Flash Flood in Texas, May 18, 2010$65,000 · EF0 · 10 events
- Lightning Strike in Wyoming, May 18, 2010$42,000 · 1 event
- Flood and Hail in Kansas, May 18 to 19, 2010$9,000 · 2.75 in hail · 26 events
- Tornado and Hail in Colorado, May 18, 2010$10,000 · EF0 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 201056 kt wind · 6 events
- Drought in Wisconsin, May 18 to 31, 20105 events
- Tornado and Flash Flood in Nebraska, May 18, 2010$2,000 · EF0 · 5 events
- Hail and Damaging Winds in Louisiana, May 18 to 19, 2010$6,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220745, 220746.